Nebraska, 2013

Heat in Nebraska, August 30, 2013

August 30, 2013 · NWS OAX · 14 events in 14 counties and zones

A stagnant upper level high pressure system brought an extended period of very hot temperatures to eastern Nebraska the last week of August. Heat index values peaked in the 104 to 109 degree range on August 30th as temperatures approached 100 degrees to go along with dew point temperatures in the upper 60s to mid 70s.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A stagnant upper level high pressure system brought an extended period of very hot temperatures to eastern Nebraska the last week of August. Heat index values peaked in the 104 to 109 degree range on August 30th as temperatures approached 100 degrees to go along with dew point temperatures in the upper 60s to mid 70s. Even though other days during the last week of August had highs well into the 90s, dew point readings were lower which generally kept heat index values at or below 100 degrees. Lows during this stretch were mostly in the upper 60s to mid 70s, and a few warmest minimum temperatures were tied or broken to go along with a few record highs tied or broken.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 30, 11:26 AM CST, 34 minutes earlier.

Area forecast discussion, Aug 30, 11:26 AM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1226 PM CDT FRI AUG 30 2013

.AVIATION...
18Z TAFS FOR KOFK...KOMA AND KLNK.

A SHRINKING BAND OF STRATUS AROUND 2K FT AGL WAS DROPPING SE
IN NERN NEBR BEHIND A WEAK WIND SHIFT. THESE CLOUDS WERE EXPECTED
TO MIX OUT BEFORE REACHING THE KOMA VICINITY AND THUS NOT INCLUDED
IN 18Z TAFS. HOWEVER...TRENDS WILL BE MONITORED. WITH POOLING
DEWPOINTS ALONG/BEHIND THIS WIND SHIFT...SOME FOG COULD DEVELOP
LATE TONIGHT AND SOME LIGHT FOG WAS MENTIONED AT KOFK. FURTHER FOG
MENTION/ADJUSTMENTS MAY BE NEEDED AS DRYING TRENDS ARE OBSERVED
THROUGH EVENING.

CHERMOK
&&

PREV DISCUSSION... /ISSUED 327 AM CDT FRI AUG 30 2013/

DISCUSSION...

THERE APPEARS TO BE JUST TWO DAYS LEFT OF WELL ABOVE NORMAL
TEMPERATURES BEFORE THE PATTERN STARTS TO CHANGE A BIT FOR NEXT
WEEK. THE CENTER OF THE UPPER LEVEL RIDGE REMAINED OVER ERN CO ON
THE 00Z UPPER AIR ANALYSIS. A SHORTWAVE TROUGH WAS MOVING
SOUTHEAST THROUGH MN/WI AT 00Z...AND THIS WILL CONT TO MOVE INTO
THE GREAT LAKES THIS MORNING. AS THIS OCCURS A WEAK COOL FRONT
WILL DROP INTO THE CWA. LITTLE ACTUAL COOLING IS EXPECTED WITH
THE FRONT THOUGH WITH HIGHS ONCE AGAIN REACHING THE MID AND UPPER
90S OVER MOST OF THE CNTRL/SRN CWA. DEWPOINTS AND SUBSEQUENT HEAT
INDEX VALUES ARE A BIT OF A PROBLEM TODAY WITH SOME UNCERTAINTY AS
TO HOW MUCH WE WILL MIX OUT THE LOW LEVEL MOISTURE. WITH MORE OF A
SW COMPONENT TO THE WIND THAN WE SAW ON THU WE ARE LIKELY TO BE A
BIT DRIER ALONG AND AHEAD OF THE FRONT THIS AFTN...BUT THIS WILL
ALSO BE OFFSET A TOUCH BY SOME COMPRESSIONAL HEATING NEAR THE H85
THERMAL AXIS NEAR THE SFC BOUNDARY. THIS YIELDS HEAT INDEX VALUES
AROUND 105-107 FOR A COUPLE OF HOURS AND IN COORDINATION WITH
SURROUNDING OFFICES WE HAVE ISSUED A HEAT ADVRY FOR THIS AFTN.

POINT FORECAST SOUNDINGS INDC THAT THE ATMOSPHERE WILL REMAIN
CAPPED TODAY DESPITE THE FRONT AND SO DRY AND SUNNY SHOULD BE THE
RULE. SOME SHOWERS AND THUNDERSTORMS MAY DEVELOP LATE THIS
AFTERNOON OVER THE HIGH PLAINS AND TRY TO MOVE EWD OVERNIGHT. MOST
OF THE GUIDANCE INDCS THAT THIS ACTIVITY WOULD BE MOVG INTO A
FAIRLY HOSTILE ENVIRONMENT OVER NE NEB LATE TONIGHT. THE CAMS ALSO
INDC THAT ANY CONVECTION WOULD BE RAPIDLY WEAKENING AND
DISSIPATING IN CNTRL/NRN NEB. THUS WILL REMOVE POPS FOR TONIGHT
/ALTHOUGH WE COULD ENVISION SOME MID LEVEL CLOUDS-SPRINKLES MOVG
INTO NE NEB TOWARD SAT MORNING/. THE NEXT SHORTWAVE TROUGH
/CURRENTLY MOVG INTO BC PER WV IMAGERY/ WILL BE MOVING INTO THE
NRN PLAINS ON SAT AND ALLOW FOR A COLD FRONT TO MOVE INTO THE AREA
ON SAT NIGHT. THE ATMOSPHERE AHEAD OF THE FRONT ON SAT SHOULD BE
FIRMLY CAPPED...AND EXCEPT FOR SOME MID LEVEL MOISTURE ABOVE THE
CAPPING INVERSION LEADING TO POSSIBLE MRNG VIRGA SAT MRNG WE SEE
LITTLE REASON FOR POPS ON SAT AND HAVE REMOVED THEM. ANOTHER HOT
DAY IS EXPECTED ON SAT BUT MIXING WILL BE A BIT LIMITED AS SFC
FLOW WILL BE MORE SE AHEAD OF THE NEXT FRNT AND HIGHS WILL TEND TO
BE LOWER TO MID 90S. THUNDERSTORMS SHOULD DEVELOP SAT AFTN NEAR
THE FRNT OVER CNTRL SD/NRN NEB AND TRACK SEWD FOR SAT NIGHT.
INCREASING CIN SAT EVNG/NIGHT WILL LIKELY MEAN MOST OF THE
ACTIVITY WILL BECOME INCREASINGLY ELEVATED FOR OUR FA MAKING SVR
WX SEEM UNLIKELY AND ALSO LIMIT THE THREAT FOR DECENT RAINFALL.
WILL CONT WITH THE MID CHC RANGE POPS FOR SAT NIGHT.

THE EXTENDED LOOKS DRY AND COOLER WITH THE UPPER LEVEL RIDGE
REMAINING TO OUR WEST ALONG WITH THE WARMER H85 TEMPERATURES.
AFTER A SEASONABLY COOL SUN/MON WE WILL SEE TEMPS REBOUND BACK
TOWARD 90 FOR MID TO LATE WEEK...BUT OVERALL NOT NEAR AS HOT AS
THIS LAST WEEK.

BOUSTEAD

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NEZ015-034-045-
     051>053-066>068-089>093.

IA...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR IAZ043-055-056-069-
     079-080-090-091.

&&
Hazardous weather outlook, Aug 30, 3:16 AM CST, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
416 AM CDT FRI AUG 30 2013

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-302330-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
416 AM CDT FRI AUG 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

HOT TEMPERATURES ARE EXPECTED ACROSS THE AREA THIS AFTERNOON. HEAT
INDEX VALUES OF 100 TO 108 ARE EXPECTED. A HEAT ADVISORY IS IN
EFFECT FOR PARTS OF EASTERN NEBRASKA AND ALL OF SOUTHWEST IOWA FOR
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA
ON SATURDAY NIGHT AS COLD FRONT MOVES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 heat. Local standard time, as filed.

Heat, Nemaha

When
August 30, 12:00 PM CST to 5:00 PM CST
Where
Nemaha forecast zone
Reported by
Official NWS Observations
Coordinates
40.388, -95.850 (the zone’s center; the record gives no point)

Heat, Richardson

When
August 30, 12:00 PM CST to 5:00 PM CST
Where
Richardson forecast zone
Reported by
Official NWS Observations
Coordinates
40.125, -95.717 (the zone’s center; the record gives no point)

Heat, Burt

When
August 30, 2:00 PM CST to 5:00 PM CST
Where
Burt forecast zone
Reported by
Official NWS Observations
Coordinates
41.852, -96.329 (the zone’s center; the record gives no point)

Heat, Dodge

When
August 30, 2:00 PM CST to 5:00 PM CST
Where
Dodge forecast zone
Reported by
Official NWS Observations
Coordinates
41.578, -96.654 (the zone’s center; the record gives no point)

Heat, Washington

When
August 30, 2:00 PM CST to 5:00 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
41.531, -96.222 (the zone’s center; the record gives no point)

Heat, Saunders

When
August 30, 2:00 PM CST to 5:00 PM CST
Where
Saunders forecast zone
Reported by
Official NWS Observations
Coordinates
41.226, -96.637 (the zone’s center; the record gives no point)

Heat, Lancaster

When
August 30, 2:00 PM CST to 5:00 PM CST
Where
Lancaster forecast zone
Reported by
Official NWS Observations
Coordinates
40.784, -96.688 (the zone’s center; the record gives no point)

Heat, Gage

When
August 30, 2:00 PM CST to 5:00 PM CST
Where
Gage forecast zone
Reported by
Official NWS Observations
Coordinates
40.262, -96.689 (the zone’s center; the record gives no point)

Heat, Sarpy

When
August 30, 2:00 PM CST to 5:00 PM CST
Where
Sarpy forecast zone
Reported by
Official NWS Observations
Coordinates
41.113, -96.112 (the zone’s center; the record gives no point)

Heat, Cass

When
August 30, 2:00 PM CST to 5:00 PM CST
Where
Cass forecast zone
Reported by
Official NWS Observations
Coordinates
40.910, -96.141 (the zone’s center; the record gives no point)

Heat, Otoe

When
August 30, 2:00 PM CST to 5:00 PM CST
Where
Otoe forecast zone
Reported by
Official NWS Observations
Coordinates
40.649, -96.135 (the zone’s center; the record gives no point)

Heat, Johnson

When
August 30, 2:00 PM CST to 5:00 PM CST
Where
Johnson forecast zone
Reported by
Official NWS Observations
Coordinates
40.393, -96.265 (the zone’s center; the record gives no point)

Heat, Douglas

When
August 30, 2:00 PM CST to 5:00 PM CST
Where
Douglas forecast zone
Reported by
Official NWS Observations
Coordinates
41.295, -96.154 (the zone’s center; the record gives no point)

At least 30 people were treated for heat related ailments during the heat wave in the Omaha area.

Heat, Pawnee

When
August 30, 2:00 PM CST to 5:00 PM CST
Where
Pawnee forecast zone
Reported by
Official NWS Observations
Coordinates
40.132, -96.237 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467052, 467053, 467039, 467040, 467041, 467042, 467043, 467044, 467045, 467046, 467047, 467048, 467049, 467050.